Secondary Logo

Journal Logo

Dizziness and vasovagal syncope during epidural steroids injections

A-804

Tircoveanu, R.; Tuna, T.; Mathieu, N.; Engelman, E.; Hennart, D.

European Journal of Anaesthesiology (EJA): June 2004 - Volume 21 - Issue - p 198
Acute and Chronic Pain Management
Free

Department of Anesthesiology, Erasme University Hospital, Brussels, Belgium

Background and Goal of Study: As part of a quality control audit, we prospectively studied all complications, including dizziness (bradycardia with sweating and paleness), vasovagal syncope (loss of consciousness) and necessity for IV atropine, while performing epidural steroids injections for radicular pain.

Materials and Methods: In our operating room, we studied 2797 patients during a 30 months period, 49% were male patients. They were monitored with pulse oxymetry and NIBP, and an IV catheter was inserted. The mean duration of the procedure was 20 min. Epidural injections were performed in the sitting position using a standardized protocol with methyl prednisolone acetate 80 mg and xylocaine 2% 3 ml. Pain at rest and movement was evaluated by VAS (visual analog scale) and we collected hemodynamic parameters and any incident. Data are given as MEAN ± SD. Statistical comparison was made using Pearson Chi-Square test with SPSS software.

Results and Discussions: Mean weight was 74 ± 12.7kg, mean height 169 ± 8.2cm, and the mean age 49 ± 12.6 years. Mean VAS at rest was 4 ± 2.45 and at movement 7 ± 1.9. Dizziness was noted in 10.51% of cases. Incidence of dizziness was significantly more important in males (6.54%) than in females patients (3.96%, p < 0.001). In 0.57% of patients a vasovagal syncope occurred. An IV administration of atropine was necessary in 40 patients (1.43%). The cardiac rhythm was significantly different: 50 ± 7 for dizziness patients and 82 ± 12.7 for the others.

Figure

Figure

Conclusions: Dizziness occurred in 10.51% during epidural steroid injections and syncope in 0.57%. Men are twice more likely to faint than women, particularly in the 31-40 year old group. The presence of adequate material of resuscitation and venous access is essential.

© 2004 European Society of Anaesthesiology